Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS Goodland, KS

July 29, 2003Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2003, 5:29 PM CDT for Wichita County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 5:29 PM CDT (22:29 UTC)
Expired
Jul 29, 2003, 6:30 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS53 KGLD 292229
SVRGLD
KSC203-292330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF MARIENTHAL...OR ABOUT 13
  MILES NORTHWEST OF MODOC...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEOTI AT 540 PM CDT
  MARIENTHAL AT 550 PM CDT
  LYDIA AT 620 PM CDT

HAIL UP TO 1 1/2 INCHES IN DIAMETER AND STRONG AND DAMAGING WINDS OF 
70 MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3871 10113 3870 10132 3865 10153 3825 10131
          3826 10112

ENTWISTLE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:00 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT TUE JUL 29 2003

WATER VAPOR/RUC ANALYSIS SHOWING SHORT WAVE DROPPING SOUTHEAST
ACROSS SOUTHEAST WYOMING THIS AFTERNOON. SCATTERED CONVECTION
EXTENDS FROM NORTHEAST COLORADO NORTHWARD ALONG BOUNDARY THROUGH
WESTERN NEBRASKA AND INTO THE DAKOTAS. MAV POPS ARE VERY LOW
COMPARED TO THE MET GUIDANCE AND WILL LEAN TOWARDS THE WETTER OF THE
TWO AND WATCH LATEST TRENDS BEFORE BUMPING POPS UP. LOWS TONIGHT
WILL BE A DEGREE OR TWO WARMER THAN LAST NIGHT WITH LOWS AROUND 60.
SURFACE BOUNDARY/COLD FRONT WILL MOVE THROUGH OVERNIGHT OR EARLY IN
THE MORNING AND WILL KEEP TEMPERATURES ON WEDNESDAY AT OR SLIGHTLY
ABOVE READINGS TODAY WITH UPPER 80S NORTHWEST TO LOWER 90S EAST.
WILL INSERT A SLIGHT CHANCE FOR THUNDERSTORMS IN THE SOUTH/SOUTHWEST
WHERE GREATER INSTABILITY RESIDES IN VICINITY OF FRONT.

THURSDAY THROUGH SATURDAY...THURSDAY WILL REMAIN DRY AND HEAT UP AS
WEST/SOUTHWEST COMPONENT ALLOWS HIGH TEMPERATURES TO CLIMB INTO THE
96 TO 103 DEGREE RANGE FROM WEST TO EAST. WILL KEEP THURSDAY NIGHT
DRY ALTHOUGH GFS SHOWING A WEAK DISTURBANCE DROPPING SOUTHEAST IN
NORTHWEST FLOW ALOFT. WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS ON
FRIDAY AS LEE TROUGH/BOUNDARY SETS UP OVER THE AREA AND MOIST
UPSLOPE FLOW PERSISTS NORTH OF THE TROUGH. FRIDAY NIGHT AND
SATURDAY...NORTHWEST UPPER FLOW CONTINUES AND GFS BRINGS ANOTHER
DISTURBANCE OVER THE AREA..CHANCE POPS ON SATURDAY LOOK GOOD WITH
HIGHS FALLING BACK INTO THE LOWER 90S.

SUNDAY AND MONDAY...RIDGE AXIS APPROACHES AND HAVE ADJUSTED GRIDS TO
SHOW A WARMING TREND. GFS IS SHOWING QPF AS RIDGE AXIS MOVES INTO
THE AREA...HOWEVER LEFT SUNDAY/MONDAY DRY FOR NOW WITH RIDGE
AMPLIFYING ACROSS THE PLAINS.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, Jul 29, 11:05 AM CDT, 6 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1005 AM MDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WEST OF A
LINE FROM YUMA COLORADO TO GOODLAND AND LEOTI KANSAS. MOIST UPSLOPE
SURFACE WINDS AND DAYTIME HEATING WILL COMBINE TO TRIGGER THE
THUNDERSTORMS. HOWEVER...WIND PROFILES WILL BE WEAK...AND THE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. EVEN SO...STRONGER
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL
HAIL...WIND GUSTS OF UP TO 40 MPH...AND BRIEF HEAVY RAINFALL.

TONIGHT...A COOL FRONT WILL MOVE THROUGH THE TRI STATE AREA.
SCATTERED THUNDERSTORMS WILL OCCUR WEST OF A LINE FROM BENKELMAN
NEBRASKA TO LEOTI KANSAS...WITH ONLY ISOLATED ACTIVITY ELSEWHERE IN
THE TRI STATE AREA. WIND PROFILES REMAIN WEAK...AND COMBINED WITH
THE LOSS OF DAYTIME HEATING...NO SEVERE THUNDERSTORMS ARE EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON THURSDAY...THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS
EAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS...INCLUDING
HILL CITY AND MCCOOK. ANOTHER COOL FRONT WILL BE DROPPING OUT OF THE
NORTHERN PLAINS...AND AN UPPER LEVEL DISTURBANCE WILL ENHANCE THE
RISK FOR SEVERE THUNDERSTORMS IN EASTERN PORTIONS OF THE TRI STATE
AREA.

ELSEWHERE...SCATTERED THUNDERSTORMS ARE EXPECTED BOTH THURSDAY AND
FRIDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE
HIGH PLAINS FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JDK

In the hours before

Local storm report, Jul 29, 3:23 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE JUL 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    2 W ST FRANCIS            KS   .75 INCH HAIL
07/29/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 29, 3:55 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT TUE JUL 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0253 PM    2 S GOODLAND              KS   .88 INCH HAIL
07/29/03   SHERMAN                        REPORTED BY MEDIA.
Local storm report, Jul 29, 4:13 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT TUE JUL 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    5 NW MC ALLASTER          KS   .75 INCH HAIL
07/29/03   LOGAN                          REPORTED BY PUBLIC.
Local storm report, Jul 29, 4:21 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT TUE JUL 29 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    5 W GOODLAND              KS   .88 INCH HAIL
07/29/03   SHERMAN                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:01 PM CDTSevere Thunderstorm WarningGLDCheyenne44 min
Jul 29, 3:32 PM CDTSevere Thunderstorm WarningGLDLogan58 min
Jul 29, 3:43 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman62 min
Jul 29, 4:28 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Jul 29, 4:57 PM CDTSevere Thunderstorm WarningGLDSherman63 min
Jul 29, 6:18 PM CDTSevere Thunderstorm WarningGLDGreeley57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.